Jump to content

Zenmadness: Quit Cold Turkey NEED HELP


Zenmadness

Recommended Posts

  I have been taking Celexa 20 mg for 8 years for generalized anxiety and obsessive thoughts which began while I was attending physician assistant school.  Since that start date I have tried on a few separate occasions to stop the Celexa but always went back when the anxiety returned.  I had never heard of discontinuation syndrome and so I always quit cold turkey.

 

   I made the same stupid mistake this time.  I quit cold turkey about 10 weeks ago.  The reasoning was that my wife and I were trying to get pregnant for about a year without success and I thought maybe the SSRI was hurting my fertility.  I felt fine for the first 8 weeks, very minimal symptoms. 

 

  Then suddenly this past week my symptoms exploded.  I have severe stomach cramps, my thinking is foggy, I cry uncontrollably at times, and my anxiety has returned.  I am having a difficult time working or functioning at home.

 

  I need advice and support.  I feel very alone because I don't know if my family believes me that this is withdrawal and not just a return of my anxiety. 

 

  I took 40 mg of Celexa today and I will place myself back on my standard 20 mg dose starting tomorrow.  Will I be ok if I restart my standard dose?  Is it too late for me to return to my SSRI state of mind?  I need to stabilize myself and worry about trying to taper and come off the medication at a later date.  I was totally unprepared for this and had no idea this would happen to me until I started reading on your forum this week. 

 

  On a positive note we found out my wife is successfully pregnant, so I need to get my **** together so I can be there for my family.

 

 

 

  I have an appointment to start seeing a therapist again today, but I have no one who can help me manage the medications.  Basically, I started taking them under the direction of a psychiatrist, but since then my primary care doctor just renews it for me on a regular basis without any re-evaluation.

20 mg Celexa for 8 years for generalized anxiety and obsessive thoughts.  Quit cold turkey 2 months ago.  Had very minimal symptoms for 2 months now suddenly feeling severe abdominal cramps, foggy thinking, fatigue, and labile mood.

Link to comment

I also should note that I am a physician assistant and I work in the area of surgery.  I have very little knowledge of psychiatry.  I would consider myself a skeptic about all this withdrawal from SSRI stuff if it hadn't happened to me.  Does anyone have any good scientific resources regarding withdrawal from these drugs? 

20 mg Celexa for 8 years for generalized anxiety and obsessive thoughts.  Quit cold turkey 2 months ago.  Had very minimal symptoms for 2 months now suddenly feeling severe abdominal cramps, foggy thinking, fatigue, and labile mood.

Link to comment

Am I using this forum correctly?  Nobody has responded to my topic.  I'm really looking for assistance.  Please.

20 mg Celexa for 8 years for generalized anxiety and obsessive thoughts.  Quit cold turkey 2 months ago.  Had very minimal symptoms for 2 months now suddenly feeling severe abdominal cramps, foggy thinking, fatigue, and labile mood.

Link to comment
  • Moderator Emeritus

Hi Zenmadness and welcome to SA,

 

It's really good that you have found this site and it wealth of information and knowledgeable staff so early in your situation.  And congratulations on the pregnancy.  That is lovely news!!!  Hopefully you will be able to get stabilised very soon and be able to enjoy this time.

 

Sorry that your post was overlooked.  This site is staffed by volunteers (some of them also work) in various countries around the world and occasionally (as appears in your case) there is a time when nobody or only 1 or 2 mods are on the site.  And unfortunately it is a busy site.

 

You are using the forum correctly and have completed your drug signature.  Thank you.  However, please add dates because down the track "2 months ago" won't be helpful.  Also, please update it with the changes you have made since its creation and whenever you make a change so it remains current.  Also include ALL drugs and/or supplements you are taking (including non-AD).  Details of the last year, and summary of anything prior.

 

I'll be posting links below which I suggest you read and then post any questions back here in your Intro/Update topic which you can also use as a journal of your progress.

 

Because you have been off the drug completely for about 10 weeks, I am a bit concerned that 20 mg may be a little too high (I will ask the other mods what dose they suggest) because the brain will have made some adaptations during the time you have not been taking the drug.  SA suggests people reinstating at a low dose to start with to see how they react and whether is brings relief from the symptoms.  However it is suggested that people pick a dose and continue at that dose for 4-7 days.  It takes about 4 days for the drug to get to steady state in the blood, but you may start to feel some improvement before then.

 

"I have an appointment to start seeing a therapist again today, but I have no one who can help me manage the medications."  There are many members here in the same position, which is why SA is such a valuable site.  There are a couple of links below about tapering and doctors.

 

Please keep notes on paper about what symptoms have eased and what symptoms you are still getting.

 

I apologise for the number of links and I hope I don't overwhelm you, but all of these links should be helpful and it means you have the information and won't need to go looking for it.

 

About reinstating and stabilizing to reduce withdrawal symptoms


Why taper by 10% of my dosage?

 

Tips for tapering off Celexa (citalopram)


Dr Joseph Glenmullen's Symptoms Checklist

 

Brain Remodelling (Rhi's Description of Brain Healing)


Video:  Healing From Antidepressants - Patterns of Recovery


What is Happening in Your Brain

 

What should I expect from my doctor about withdrawal symptoms?


How do you talk to a doctor about tapering and withdrawal?

 

The last couple of links really helped me to understand why SA suggests a 10% taper of the previous dose followed by a 4-6 week holding period, to allow the brain to adapt to not getting as much of the drug.  When reinstating after a CT of 10 weeks, it is suggested that you hold for at least 2-3 months to allow your brain to stabilise.

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment
  • Administrator

Welcome, ZenMadness.

 

Given you went off Celexa more than 2 months ago, as little as 5mg might be enough to resolve your withdrawal symptoms.

 

It's unlikely you'll find a doctor or therapist who knows anything about tapering or withdrawal. That's why this site exists.

 

For journal articles, see From journals and scientific sources

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
  • 2 months later...
  • Moderator

Hey Zen - how ya going?

 

Did you drop to 5 mg?  Or stay on 20 mg?

 

Are you feeling better? 

"Easy, easy - just go easy and you'll finish." - Hawaiian Kapuna

 

Holding is hard work, holding is a blessing. Give your brain time to heal before you try again.

 

My suggestions are not medical advice, you are in charge of your own medical choices.

 

A lifetime of being prescribed antidepressants that caused problems (30 years in total). At age 35 flipped to "bipolar," but was not diagnosed for 5 years. Started my journey in Midwest United States. Crossed the Pacific for love and hope; currently living in Australia.   CT Seroquel 25 mg some time in 2013.   Tapered Reboxetine 4 mg Oct 2013 to Sept 2014 = GONE (3 years on Reboxetine).     Tapered Lithium 900 to 475 MG (alternating with the SNRI) Jan 2014 - Nov 2014, tapered Lithium 475 mg Jan 2015 -  Feb 2016 = GONE (10 years  on Lithium).  Many mistakes in dry cutting dosages were made.


The tedious thread (my intro):  JanCarol ☼ Reboxetine first, then Lithium

The happy thread (my success story):  JanCarol - Undiagnosed  Off all bipolar drugs

My own blog:  https://shamanexplorations.com/shamans-blog/

 

 

I have been psych drug FREE since 1 Feb 2016!

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy